Contact
Contact Answers In the News Hot Topics
©pregnancy-bliss.co.uk: 2007-2013. All rights reserved
Share on Facebook
Share on Twitter
Share on Digg
Share on Google Bookmarks
Share on Reddit
Share via e-mail

Pregnancy Bliss | Reproductive Health Hub

Antibiotics and breast-feeding

Should one be concerned about taking prescription or non-prescription medicine while breast-feeding?
Yes. Most drugs (medicine) do get into breast-milk. The quantities that get there range from insignificant to concentrated. Of course, some of these drugs are completely harmless to the baby. A breast-feeding woman should always check the safety of any drug, be it prescription or "over the­ counter", for compatibility with breast-feeding. We shall discuss the most common categories of drugs below.

Why would harmless drugs (to adults) suddenly be potentially harmful to babies?
Part of the reason is the fact that a baby's metabolism is still immature and therefore its ability to break down chemicals is not up to scratch. This means an otherwise innocent drug can accumulate to dangerous concentrations in the baby's system.

What about antibiotics?
This is a vast group of drugs: some of which are quite harmless, some potentially harmful and others outright dangerous and therefore contraindicated.

Penicillins: this group of antibiotics is harmless for use with breast-feeding. Penicillins appear in very low concen­trations in breast-milk. Moreover, even high concentrations appear to be harmless to babies. The same applies to Cephalosporins, Erythromycin and Trimethoprim. If antibiotics are prescribed to a breast-feeding mother, she should check whether they fall into any of these groups. If they do, there is no need to worry about taking them.
Metronidazole: popularly known as Flagyl®. It is considered to be safe. Metronidazole, however, has a reputation of rendering breast-milk bitter. The baby may therefore not be too keen.
Tetracyclines: Even though Tetracyclines appear in low concentration in breast-milk, they tend to be deposited in bone, and they may interfere with the growth of bones. In addition, deposition in tooth buds may lead to permanent discoloration of teeth. They are not to be used.
 Gentamicin and other aminoglycosides: This group of antibiotics is only used in serious infections in hospital. They are given through the intravenous route. Only low concentrations appear in breast-milk. Moreover, absorption from the gut is poor. For all these reasons, they are considered safe with breast-feeding. However, they may cause diarrhoea in the baby, which is very rarely serious.
Chloramphenicol: Even though it appears in low concentration in breast-milk, it still has a potential of causing bone-marrow suppression in the baby. Moreover, in most cases there are safer alternatives. The general counsel is to avoid if breast-feeding.